Antidepressants are crushing Americans’ sex drive, survey finds
As many as 70 percent of the millions of Americans that take antidepressants feel the drugs’ effects in the bedroom, too.
A new survey of 1,000 American adults found that between 58 and 70 percent of those taking selective serotonin re-uptake inhibitors (SSRIs) experience low sex drive or other sexual dysfunction.
SSRIs are the most commonly prescribed kind of antidepressant, fighting symptoms by keeping more serotonin available in the brain.
It isn’t exactly clear why the drugs have their effect, but some studies suggest that more serotonin means less dopamine, and the latter is crucial to libido.
Sadly, a growing number of men and women alike feel that they can’t quit or switch their antidepressants without debilitating consequences because – while the drugs are not addictive – they develop dependency upon their effects.
Other kinds of antidepressants may have fewer sexual side effects, but, an alarming number of American men and women reported that their doctors never even mentioned that the drugs could affect their sex lives, the Single Care study found.
As many as 70 percent of people taking antidepressants notice that the drugs lower their sex drives, according to a new survey
SYMPTOM, TREATMENT OR CAUSE? DEPRESSION AND ANTIDEPRESSANTS CAN BOTH CAUSE LOW LIBIDO
Treated or not, sex drive and depression are intimately connected.
Their close connection often makes it difficult for doctors patients alike to identify whether the condition or the treatment is causing sexual problems.
Some 16 million people in the US suffer from depression, and for many – including about 21 percent of women – that comes with low sex drive itself.
Antidepressants can help to lift or lighten symptoms like fatigue and sadness and, in some cases, low sex drive, but in others it can just worsen that latter.
According to the new study, most of those who had taken SSRIs and experienced sexual side effects had known going in that that could be the case.
Just 12.4 percent said they had no idea their medications might alter their sex drives.
But there may be a bit of bias in the likelihood that people report sexual side effects, considering that nearly half those who did not experience sexual side effects were not aware that the symptoms could exist.
Only a small percentage of people who had sexual side effects said that they were unaware that their antidepressants might have such effects, while nearly half of those who didn’t have side effects were unaware that they might
Women were far more likely to have been told nothing about the sexual side effects of SSRIs
While that might suggest that those who knew the drugs could deplete their libidos were less likely to have low libidos, it’s possible, too, that those who didn’t know their medications could have such effects might have effects on their sexuality assumed that nothing was abnormal.
More importantly, awareness that the drugs might do this would increase the likelihood that people speak with their doctors about making changes to their medication regimens and/or lifestyles to help get their sex drive back.
Nearly half of the women surveyed said their doctors didn’t explain anything about the possibility of sexual side effects to them.
The same was true for nearly 30 percent of men.
Men were more likely to raise their worries with their doctors than women, and while both sexes reported good response rates, men’s doctors were more likely to take their concerns seriously (as 75 percent of men said their physicians did).
‘You should keep your doctor informed about any and all side effects,’ advised one female survey respondent.
‘If your doctor does not seem to be taking you seriously, find another doctor! There are doctors who will listen and try to help. You are not alone!’
ANTIDEPRESSANTS CAN COME BETWEEN PARTNERS – OR BRING THEM CLOSER
Yet women, overall, were slightly more likely to feel the impact of SSRIs, in particular, on their sex drives.
Seventy-three percent of women said they wanted sex less on SSRIs than they had before starting the medications (the most common side effect), compared to 62.7 percent of men.
Women were also more likely to stop wanting sex altogether, lose the ability to orgasm, have a harder time getting aroused than men were.
Over 40 percent of women said they lost desire to have sex completely, as nearly 35 percent of men.
Women (purple) reported that their antidepressants had greater effects on their relationships than did men (blue) – whether those effects were positive or negative
The only category in which men were more likely to feel the sexual effects of their SSRIs was in inability to maintain arousal, according to the new study.
For 60 percent of women, antidepressants not only made them feel negative sexual side effects, but damaged their sex lives on the whole. The same was true for 54 percent of men.
Perhaps due to their troubles in the bedroom, 30 percent of women said they’d grown apart from their partner and 26 percent of men said their relationships had suffered.
When asked what they did about their sexual side effects, far and away the most common response from men and women alike was: nothing.
Half of the women surveyed took didn’t try to change medications or alter their life styles – including trying sexy toys or scheduling sex, options given in the survey.
Nearly as many men (42 percent) opted to simply deal with it.
A few dealt with it, but not in a medical sense.
Just over 10 percent of men and women started scheduling their sexual intimacy and nine percent of men and 17.5 percent of women tried sex toys.
And then there were the few (2.6 percent of women and 5.7 percent of men) who simply got a new partner.
Encouragingly, the majority of people – whether married, in a relationship, single or divorced talked about their struggles with their partners while taking antidepressants.
Among those who didn’t speak up to their loved ones, 41.2 percent of men and over a third of women said ti was because they were too embarrassed, however.
It’s important to note that, despite the fact that antidepressants hurt their sex lives, as long as the medications worked well.
Nearly 80 percent of those who considered their drugs ‘very effective’ said the treatment was worth the trouble, as did over 60 percent for whom the medication was ‘somewhat effective.’
WHAT TO DO WHEN YOUR ANTIDEPRESSANT IS KEEPING YOU FROM DOING IT
In many cases, simply going to a lower dose may reduce or eliminate the sexual side effects of an SSRI, without costing you the benefits to your mental health.
Alternatively, non-SSRI medications generally have fewer sexual side effects and some are even thought to improve sex drive.
These less commonly prescribed medications include classes that act not only on serotonin levels but on dopamine and norepinephrine – other key neurochemicals to mood – too, like Cymbalta, Effexor and Wellbutrin, as well as tetracyclics, tricyclics and MAOI inhibitors.
Besides drugs, getting more exercise, doing talk therapy and changing up the ways you and your partner approach intimacy.
None of that is to say it’s an easy process, however.
‘It takes a strong relationship to overcome this type of issue,’ said once survey respondent.
‘I think, overall, it has made us more aware of each other’s needs.’
The most common take away from the study was that those who communicated – both with their partners and their doctors – fared best overall in finding a balance between their psychiatric needs and their sex lives.